Send to

Choose Destination
Anesth Analg. 2011 May;112(5):1163-8. doi: 10.1213/ANE.0b013e3182121d57. Epub 2011 Feb 23.

Implications of anesthesia in children with long QT syndrome.

Author information

Division of Cardio-Thoracic Anesthesia, The Children's Hospital of Philadelphia, 12 NW 40, 3400 Civic Center Blvd., Philadelphia, PA 19104, USA.

Erratum in

  • Anesth Analg. 2011 Dec;113(6):1458.



Patients with congenital long QT syndrome (LQTS) are susceptible to an episodic malignant ventricular tachyarrhythmia known as torsade de pointes, which can result in a cardiac arrest and death. Patients can suffer severe cardiac events resulting in syncope, seizures, and sudden cardiac death during times of physical and emotional stress and when exposed to certain drugs including anesthetics. We describe the occurrence of perioperative adverse events (AEs) related to arrhythmias in children with congenital LQTS exposed to volatile general anesthesia and describe associated risk factors.


We performed a retrospective cohort study of children with LQTS undergoing general anesthesia for noncardiac surgery or device implant, or revision for cardiac rhythm management. This study was a retrospective chart review with data collection from computerized and electronic patient medical records.


Seventy-six patients with congenital LQTS were identified who had a total of 114 anesthetic encounters. Of the 114 anesthetic encounters, there were 3 AEs, 2 definite and 1 probable AE, for an incidence of 2.6%. The events occurred in boys (aged 11, 13, and 15 years) while undergoing noncardiac surgery under volatile general anesthesia. All were receiving β-blocker therapy preoperatively. The AEs occurred in close proximity to the administration of reversal drugs (anticholinesterase/anticholinergic combinations) and the antiemetic ondansetron. The events occurred during emergence from anesthesia, and exclusively in the group of patients who received both reversal drugs and ondansetron. All were treated successfully with short-term antiarrhythmic drug therapy and discharged the next morning.


There is an increased risk of AEs during periods of enhanced sympathetic activity, especially emergence. This risk seems to be further enhanced if drugs are administered at this time that are known either to prolong the corrected QT interval or the transmural dispersion of repolarization or increase the incidence of tachycardia. Restriction of medications that adversely affect ion channels and intense vigilance and monitoring during this time and in the postoperative phase could help prevent occurrence or progression of AEs.

Comment in

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center